Drought, Jackson
- When
- August 1, 12:00 AM CST to August 21, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Beneficial rainfall during the early and middle part of the month kept drought areas confined to far southern and far northern Oklahoma.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Beneficial rainfall during the early and middle part of the month kept drought areas confined to far southern and far northern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 9:21 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1021 PM CDT Mon Jul 31 2023
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday)
Issued at 356 PM CDT Mon Jul 31 2023
The Heat Advisory across the eastern half of our Oklahoma CWA and 3
counties in our western north Texas CWA will be ongoing through
sundown this evening.
Strong upper ridge will maintain our heatwave into Tuesday. The
surface low currently lee of the Colorado Rockies will continue
slowly drift across the Central Plains and start veering our south
winds more southwesterly, and start bringing in drier hotter air
from out of west Texas for another day of triple digit high
temperatures of 105 to 110 degrees. Although expecting hotter
temperatures for Tuesday, could see a return of cirrus dirtying up
the ridge in the afternoon from overnight convection across the
Midwest Region resulting in uneven heating. Due to uncertainty of
the cirrus denseness and its affect on solar radiation, will still
have a Heat Advisory in effect across our eastern CWA counties in
Oklahoma along with three of our counties in western north Texas for
potential heat indices 105 to near 110 degrees. In addition also
upgraded the Heat Advisory to an Excessive Heat Warning across four
of our counties along the Red River in far southcentral and
southeast Oklahoma where the heat index could rise to 110 degrees or
even slightly higher.
The fire danger risk will also be increasing across our southwestern
CWA as the ground vegetation continues to become dormant to fuel
wildfires. The very dry air coming in from west Texas combined with
the hot temperatures and increasing southwest winds will increase
fire weather conditions for any ignited wildfires to spread.
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 356 PM CDT Mon Jul 31 2023
Our heatwave continues through at least Friday with triple digit
high temperatures with some relief coming across northern Oklahoma
by Saturday. Fire weather conditions will again pose a risk for
wildfire spread on Wednesday and Thursday afternoons across far .
southwest Oklahoma and western north Texas. However, Wednesday
afternoon may pose the highest fire danger risk as southwest winds
will be stronger and gustier. As a result, will have a Fire Weather
Watch in effect on Wednesday afternoon through the evening across
western north Texas and far southwest Oklahoma.
The upper ridge over the Central Plains starts breaking down
Wednesday night with a series of shortwaves coming through each
night. Although expecting any convection to stay in the Central
Plains on Wednesday night, the GFS is bringing it down to the
Kansas/Oklahoma state line, so will have storm POPs in place across
far northwest Oklahoma in the evening and again but more widespread
across northern Oklahoma on Thursday and Friday nights as the upper
ridge starts breaking down over our area. Meanwhile the upper flow
disturbances won't have much influence steering the aforementioned
surface low as it slowly meanders across Kansas and northern
Oklahoma during the week and stalling its cold front across southern
Kansas. The GFS and ECMWF still not consistent with the movement of
this front, with the GFS pushing it into northern Oklahoma on
Saturday and stalling it along I-40 while the ECMWF keeps it stalled
along the Oklahoma/Kansas state line. Northern Oklahoma could start
to see a little relief from the heat on Saturday should the GFS
solution work out, at least bringing them down to double digits but
still upper 90s. After our series of shortwaves, a deeper open
trough digging through the Northern and Central Plains will be
arriving on Sunday which will be pushing a second but more robust
cold front across our entire area bringing temperatures back down to
less hot but seasonably normal for Sunday into Monday. Our best
chances for rain/storms areawide will be on Sunday and Monday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1017 PM CDT Mon Jul 31 2023
No restrictions are expected through the period, with SCT-BKN
cirrus again tomorrow. Winds forecast to veer and increase after
14Z with diurnal backing again toward 00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 78 102 80 103 / 0 0 0 0
Hobart OK 76 106 77 106 / 0 0 0 0
Wichita Falls TX 78 109 81 108 / 0 0 0 0
Gage OK 77 102 76 102 / 0 0 0 0
Ponca City OK 77 103 79 103 / 0 0 0 0
Durant OK 77 103 80 105 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 8 PM CDT Tuesday for OKZ005>008-
011>013-018>020-024>032-039>043-045>047.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for OKZ033>038-044.
Excessive Heat Warning from noon to 8 PM CDT Tuesday for OKZ048-
050>052.
TX...Heat Advisory from noon to 8 PM CDT Tuesday for TXZ086-089-090.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ083>090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...11Hazardous Weather Outlook National Weather Service Norman OK 823 PM CDT Mon Jul 31 2023 OKZ004>048-050>052-TXZ083>090-020130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 823 PM CDT Mon Jul 31 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Heat... Triple digit heat indices will continue every afternoon through Friday across our entire area. Heat Advisories and Excessive Heat Warnings will be in effect Tuesday afternoon. Northern Oklahoma may see some relief from the heat on Saturday but expecting that relief to be more widespread across our area on Sunday. .Fire Weather... Very dry air and increasing southwest winds over dry, dormant vegetation will increase the spread for any ignited wildfires across western north Texas and far southwest Oklahoma every afternoon on Tuesday through Thursday. The fire danger risk will be highest on Wednesday due to stronger wind gusts. .Thunderstorms... Thunderstorms will be possible Thursday through Friday during the overnight hours across northern, and possibly becoming more widespread across the rest of the region late in the weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133639, 1133640.